• 100 Days of Good Karma: Day 67 (Chemo Round 7: Side Effects and Reactions)

    chemotherapy 7

    Tuesday, September 16, 2014

    Day 67 of 100 Days of Good Karma.

    My friend Tamela accompanied me to my seventh chemotherapy treatment.

    For battle gear I wore my Keep Calm and Battle On t-shirt and some new earrings from my mother-in-law, Debbie.

    I’ve been experiencing a few side effects from chemotherapy.

    There’s the hair loss, of course.  That is ongoing.  I have some left but the bald patches are growing.

    Top of Head 9-6-14

    Top of Head 9-6-14

    Top of Head 9-16-14

    Top of Head 9-16-14

    In addition to the hair loss I’ve been experiencing mild neuropathy.  This is nerve damage caused by the chemotherapy drugs.

    The tip of my right big toe feels numb a lot of the time and sometimes I get a tingling sensation in my left pinky.

    From what I understand this could be much worse.  Neuropathy can be very painful and some people have to stop chemotherapy because their neuropathy is so severe.

    Also, I’ve found that running and staying active helps alleviate the tingly feeling for a time.  I don’t know if there’s any science behind the claim, but it seems to work for me.

    I’ve also been experiencing symptoms of early menopause.  Namely, hot flashes.  This is common with chemotherapy drugs.

    Hot flashes are a strange feeling.  It’s like a sudden and unpredictable personal summer.

    All of a sudden the room will feel a little uncomfortable.  Then a creeping  warmth will spread up my neck over my face and across my head.  Since I don’t have much hair left I can feel my scalp break out in a sweat.  Then I run for the nearest fan until it passes.

    In a Texas September this can be a little inconvenient, but I expect the hot flashes will come in handy in the winter.

    My seventh chemotherapy infusion took longer than any of the others.

    Partway through the infusion I had some kind of reaction.

    One moment I was talking to Tamela and the next I was dizzy and completely drained of energy.  I could have leaned back in the chair and gone to sleep in mid sentence.

    Tamela told me later I got very glassy eyed.

    “You looked high,” she said.

    Believe me, it was nowhere near that fun.

    I hesitated to tell the nurses how I felt because I didn’t want them to not do chemotherapy.

    I know that’s stupid, but I want this cancer to go away.  The more I delay chemotherapy the longer cancer gets to stay inside me.

    Tamela talked some sense into me and then grabbed a nurse.

    Just as I had feared the nurses turned off the chemotherapy drugs and turned on a saline drip.  The dizziness passed and I felt totally normal again.

    I was happy when a few minutes later when they switched back to the chemotherapy drugs.  They slowed the drip down to half speed so the infusion took a lot longer to finish.

    But…

    Today’s silver lining:  I finished my seventh infusion. 

    Whether this was a reaction to the chemotherapy drugs (Paclitaxel, in this case), or the steroid (Dexamethasone), or just an ill-timed hot flash (this was my nurse’s prime suspect) having a reaction like that scared me.

    Cancer treatment is serious business.  There’s a biohazard marker on the chemotherapy bags for a reason.

    But it beats the hell out of the alternative.

    What’s your silver lining today?  I love comments!

    xoxo,
    Meghan

    Post Tagged with

10 Responsesso far.

  1. Monica says:

    I’m experiencing hot flashes too these days, but I’m pretty sure mine IS due to menopause! Same as you, one minute I’m just fine, then all of a sudden my face is on fire! I now have a fan sitting on my desk! 🙂

  2. Tina Smith says:

    You’re still looking awesome. So excited you’re already over half-way through this round of chemo!!

  3. Auntie Pat says:

    Meghan;
    I still have hot flashes and I am 71. Sometimes they are not fun. My is nature and I know yours are from the drugs. I hope and pray you are feeling okay today. I wish I could be there to help.
    Love ya, Auntie Pat

  4. Cindy Smith says:

    Even though caused by different things, I have been having hot flashes for years. You should see how red my face get’s from them. And it is so embarrassing when it happens in the middle of a meeting at work! I can only imagine what all of the men in the room must be thinking when my face suddenly turns red while looking at them or talking to them!! It’s still so weird to say but I am so glad you were able to finish this round of treatment.

  5. marriannad says:

    Dear Meghan – I found your blog via a blog post by Tammy Strobel. I’m glad I did because I am privileged to read about your challenges during your cancer recovery process. I know I fear developing a cancer of any kind and would hope that I could be as courageous as you to document the process on my blog.

    Anyway, back to the hot flashes: yes, I had them in a normal progression of aging and they did pass. Mine weren’t the usual bursts of heat and sweating during the day but mine happened at night. It was always disconcerting to wake up in a cold sweat. My hot flashes during the day were huge, and I mean HUGE, rushes of heart palpitations and loss of breath. Scary for sure but I would sit back, breathe, and wait for them to pass. Lucky for me I didn’t experience them while driving. I was usually in a small meeting of some kind and just felt dizzy. I’m glad to say that I survived and so did those around me who didn’t even know what was happening in my body.

    Then there was the wild hormones flying around. Geez, what we go through to continue thriving and living.

    Take care and I look forward to your posts and progress reports.

    Marrianna in Flagstaff, AZ, USA

    • Meghan says:

      Hi Marrianna! Welcome to the blog and thank you for commenting! Yes the hot flashes are a new and fun adventure. I’m hoping they’ll come in handy during the winter. If I could only make them work on demand… Right now, living in a Texas September, they’re just adding insult to hot and humid injury. Happy reading! ~Meghan

Leave a Reply